Can we treat Nausea, Acid Reflux, Over Salivating
Aug 17, 2004
My husband was diagnosed in May, and began drug treatment in July. He is currently taking Combivir (8am/8pm) and Sustiva (9:30pm). We are looking forward to his next set of tests to show the benefits of the treatment. He has bad days, and not so bad days. As the day progresses the nausea increases, he complains of systems similar to acid reflux, and he over salivates. The only way for him to find relief is to force himself to vomit. He tries to hold out until about 7pm so that he can take him nightly Combivir. He's tried crackers, toast, lots of water, perrier, diet coke, smaller meals, we bought low acid orange juice, and it does not seem to help.
Our questions is this, can we treat his G.I. systoms with over the counter products? Pepobismo, Gas-X, Alka-seltzer, etc. I am HIV-negative, and automatic go to these products if I have the symptoms he is having. Our PCP tells us to tough it out, but I am concerned about the damage he may be causing when self inducing vomitting.
He does not want to change medication, but we need some options on handling the side effects. I hate to see him suffer.
Thanks for any suggestions.
Response from Dr. Henry
I often prescribe reglan or marinol in this setting to help patients get over the hump and the upper GI problems many experience in the first several months of treatment. Vomiting should be discouraged since it is hard on the stomach/esophagus and may result in tears or decreased absorption of meds. I would discuss further with his HIV specialist to see if something more can be done for a while. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.